Format

Send to

Choose Destination
Eur J Paediatr Neurol. 2015 Nov;19(6):730-2. doi: 10.1016/j.ejpn.2015.07.002. Epub 2015 Jul 18.

A rare cause of status epilepticus; alpha lipoic acid intoxication, case report and review of the literature.

Author information

1
Department of Pediatrics, Adana Numune Training and Research Hospital, Adana, Turkey. Electronic address: orkuntolunay@yahoo.co.uk.
2
Department of Pediatric Neurology, Adana Numune Training and Research Hospital, Adana, Turkey.
3
Department of Pediatrics, Adana Numune Training and Research Hospital, Adana, Turkey.
4
Department of Pediatric infection, Adana Numune Training and Research Hospital, Adana, Turkey.

Abstract

INTRODUCTION:

Alpha lipoic acid is a powerful antioxidant widely used for the supplementary treatment of diabetic neuropathy. Intoxication with alpha lipoic acid is very rare. There is no reported dose of safety in children.

CASE REPORT:

A 14-month-old previously healthy girl was referred to our hospital with the diagnosis of drug intoxication. She was admitted to the emergency department with lethargy and continuing involuntary movements for several hours after she had ingested an unknown amount of alpha lipoic acid. On admission she was lethargic and had myoclonic seizures involving all extremities. She had no fever and laboratory examinations were normal except for mild metabolic acidosis. The seizures were unresponsive to bolus midazolam, phenytoin infusion and levetiracetam infusion. She was taken to the pediatric intensive care unit with the diagnosis of status epilepticus. After failure of the treatment with midazolam infusion she was intubated and thiopental sodium infusion was started. Her myoclonic seizures were controlled with thiopental sodium infusion. After 48 h intubation and mechanical ventilation thiopental sodium was gradually reduced and then stopped. Following the withdraw of thiopental sodium, she was seizure free on her discharge on the 8th day.

CONCLUSION:

Alpha lipoic acid and derivatives cause side effects in children like refractory convulsions. They are frequently rendered as vitamins by diabetic patients and are left at places where children can easily access them. Therefore, when faced with refractory convulsions in children who have had no disease before, intoxication by medicaments with alpha lipoic acid should be taken into consideration.

KEYWORDS:

Alpha lipoic acid; Infant; Intoxication; Status epilepticus

PMID:
26216607
DOI:
10.1016/j.ejpn.2015.07.002
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center